would be anticipated that numerous other incapacitating consequences of ChE inhibition, particularly muscarinic (e.g., salivation, sweating), would be apparent before neuromuscular effects became manifest.

Failure of neuromuscular transmission, whereby nerve signals no longer evoke muscle contraction, is also thought to be an extension of the effects of accumulation of ACh. Prolonged depolarization leads to a desensitization of the postjunctional receptor; high doses of ChE inhibitors may further directly block ACh receptors, adding to the desensitization (Maselli and Leung, 1993a,b). Neuromuscular blockade by this mechanism would require very large doses of PB.

It has long been known that inhibition of AChE at the neuromuscular junction results in both pre- and postjunctional morphological alterations, and the effects of PB exposure are no exception (Hudson et al., 1986; Matthew et al., 1998). Alterations in the prejunctional apparatus of the neuromuscular junction (i.e., the nerve ending), most often associated with denervation phenomena, are not usual sequelae of PB intoxication; rather most evidence of exposure occurs postsynaptically. Microscopic examination of the postsynaptic and myofibrillar structures following exposure to PB reveals that most damage occurs in the vicinity of the neuromuscular junction; Z-lines are blurred and electron microscopy reveals swollen mitochondria, suggestive of a disruption in calcium homeostasis (Gebbers et al., 1986). Myopathic changes decrease with distance from the postjunctional region (Adler et al., 1992), and normal myofibers occur within distances of 12–14 microns. Studies in which myopathic changes were observed employed large doses of PB (20–98 mg/kg per day), which yielded inhibition of AChE in excess of 50 percent (Hudson et al., 1985; Bowman et al., 1989), greater than the inhibition seen in humans following PB administration. When blood ChE inhibition was reduced to levels expected (about 30 percent) by reducing the PB dose, neither acute nor subchronic (4-week) exposure produced neuromuscular lesions (Matthew et al., 1998).

The susceptibility of neuromuscular junctions to neural and/or myofibrillar damage does not appear related to fiber type, being observed in muscles with substantially different fiber type compositions (Hudson et al., 1985). Despite the initial appearance of pathological alterations at the neuromuscular junction during continuous administration of PB, these alterations (principally myopathic) reversed by the second week of daily exposure to 90 mg of PB (Bowman et al., 1989; Matthew et al., 1990). Similar patterns of myopathic lesions (i.e., initial appearance of lesions which subsequently resolve) are observed with exposure to other carbamate and to organophosphorus ChE inhibitors (reviewed recently, Golomb, 1999). Acetylcholine-associated myopathy is not a new observation (Fenichel et al., 1974).

All ChE inhibitors cause cholinergic toxicity as a result of the accumulation of excess amounts of ACh; hence they induce similar toxicities (generally referred to as acute toxic or cholinergic effects). In addition to acute toxicity, certain ChE inhibitors, particularly the organophosphorus compounds, produce other neuro- and myopathic effects, which are apparently unrelated to ChE inhibition and are described as intermediate and delayed neurotoxicity (or organo-



The National Academies | 500 Fifth St. N.W. | Washington, D.C. 20001
Copyright © National Academy of Sciences. All rights reserved.
Terms of Use and Privacy Statement